The Grapevine

What Is Stevens-Johnson Syndrome? Georgia Woman's Skin Melts Off After Receiving Wrong Medication

A Georgia woman’s story will make you think twice about filling your next prescription at the pharmacy. Khaliah Shaw, 26, began taking Lamictal, a prescription medication used to treat epileptic seizures and mood disorders, in December 2013. Fox News reports Shaw was given the medication to treat depression.

Read: Texas Man Undergoes Skin Graft Surgery After Getting Dangerous HPV Foot Infection From Gym Shower​

 

As Shaw recounts on her blog, the doctor gradually increased the dosage. Days later, she went to the hospital complaining of a fever, fatigue and oral blisters. Diagnosed as simply having the flu, she went home only to wake up two days later with a rash and more blisters, this time inside her eyes, palms and on her feet. She went back to the hospital, but staff were puzzled and transferred her to another hospital. Yet again, the hospital was puzzled and unable to give the young woman the care she needed, so Shaw was sent to the burn unit at Grady Hospital in Atlanta, where she was diagnosed with Toxic Epidermal Necrolysis (TEN).

   

The skin disorder is commonly known as Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis, according to the U.S. National Library of Science (NIH). The skin reaction is typically caused by a particular medication symptoms are on a spectrum, with SJS being less severe and TEN being more serious.

People generally exhibit flu-like symptoms before the skin begins to blister and peel, similar to severe burns. NIH explains that the the disorder usually damages mucous membranes, making it hard to breathe and swallow, and can spread to the genitals and eyes where it can cause blindness. Life-threatening, Stevens-Johnson syndrome/toxic epidermal necrolysis leaves patients open to infection due to severe skin damage, which typically provides a barrier.

Shaw lost about 90 percent of her skin as well as her hair and nails. On her blog, last updated in 2014, Shaw documents the progress she’s made. In her last post, she writes, “Sooooooo...I am happy to announce that all my corrective surgeries are FINALLY behind me! I was very nervous to go back under the knife but PRAISE THE LORD I am DONE! Sometimes, I am truly amazed at what my body has been through and what my body is capable of doing! I have watched myself heal these last couple months and it is simply amazing. To see wounds close...my the pigment in my skin sloooooooowly coming back...my hair growing...it's crazy! And every day, I find something else that has gotten a little better!”

ReadRare Strep Throat Infection Nearly Kills Man, Turns Hands And Feet Black, Requiring Quadruple Amputation

She is now suing pharmaceutical company GlaxoSmithKline for medical costs, reports 11 Alive, an Atlanta NBC. Doctors believe her condition was caused due to incorrect dosing. People with the condition can get it in reaction to more than 100 different types of medications, including pain relievers like Tylenol and drugs to treat seizures and gout.

See Also:

The World's Heaviest Woman Faces Health Problems Following Gastric Sleeve Surgery

Newborn Baby Holding IUD Proves Birth Control Isn't 100 Percent Effective​

Loading...